Alert archive / Virginia / Freeze Warnings in 2018

Freeze Warning 2, NWS Blacksburg, VA

April 20, 20184 counties in Virginia

NWS Blacksburg, VA issued this freeze warning at Apr 20, 2018, 3:04 PM EDT for 4 counties in Virginia. It took effect at Apr 21, 2018, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2018, 3:04 PM EDT (19:04 UTC)
In effect from
Apr 21, 2018, 2:00 AM EDT
Expired
Apr 21, 2018, 9:00 AM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS71 KRNK 201904
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
304 PM EDT Fri Apr 20 2018

...Freezing conditions Saturday morning...

High pressure will be overhead tonight.  This will promote
freezing temperatures for the Shenandoah Valley and the 
potential for frost. 


VAZ023-024-210315-
/O.UPG.KRNK.FZ.A.0002.180421T0600Z-180421T1300Z/
/O.NEW.KRNK.FZ.W.0002.180421T0600Z-180421T1300Z/
Botetourt-Rockbridge-
Including the cities of Fincastle, Lexington, and Buena Vista
304 PM EDT Fri Apr 20 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

The National Weather Service in Blacksburg has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM EDT Saturday. The
Freeze Watch is no longer in effect.

* Locations...The Shenandoah valley...Rockbridge and Botetourt 
  Counties.

* Hazards...Cold temperatures.

* Temperatures...Around Freezing. 

* Timing...Early Saturday morning.

* Impacts...Sensitive outdoor vegetation may be damaged or 
  killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill or damage crops and 
other sensitive vegetation.

&&

$$
11
2 follow-up statements
334 
WWUS71 KRNK 210334
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1134 PM EDT Fri Apr 20 2018

...Freezing conditions Saturday morning...

High pressure will be overhead tonight.  This will promote
freezing temperatures for the Shenandoah Valley and the potential
for frost.

VAZ023-024-211300-
/O.CON.KRNK.FZ.W.0002.180421T0600Z-180421T1300Z/
Botetourt-Rockbridge-
Including the cities of Fincastle, Lexington, and Buena Vista
1134 PM EDT Fri Apr 20 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT SATURDAY...

* Locations...The Shenandoah valley...Rockbridge and Botetourt 
  Counties.

* Hazards...Cold temperatures.

* Temperatures...Near freezing.

* Timing...Early Saturday morning.

* Impacts...Sensitive outdoor vegetation may be damaged or 
  killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill or damage crops and
other sensitive vegetation.

&&

$$
138 
WWUS71 KRNK 210748
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
348 AM EDT Sat Apr 21 2018

...Freezing Conditions This Morning...

High pressure will be overhead this morning. This will promote 
freezing temperatures for the Shenandoah Valley and the potential 
for frost.

VAZ023-024-211300-
/O.CON.KRNK.FZ.W.0002.000000T0000Z-180421T1300Z/
Botetourt-Rockbridge-
Including the cities of Fincastle, Lexington, and Buena Vista
348 AM EDT Sat Apr 21 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Locations...The Shenandoah Valley...Rockbridge and Botetourt 
  Counties.

* Hazards...Cold temperatures.

* Temperatures...Near freezing.

* Timing...Until 9 AM.

* Impacts...Sensitive outdoor vegetation may be damaged or 
  killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill or damage crops and
other sensitive vegetation.

&&

$$
RCS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 20, 1:36 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 20, 1:36 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
136 PM EDT Fri Apr 20 2018

.SYNOPSIS...
A large high will cover much pf the eastern United States today
through Saturday. Low pressure over the Lower Mississippi Valley on
Sunday will track northeast to the Virginia coast by Wednesday. This
will bring widespread rain and below normal temperatures to the Mid
Atlantic region Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM EDT Friday...

Lowered dewpoints per mixing down of very dry air aloft. This
will result in humidity minimums this afternoon in the 15 to 25
percent range. Other than this modification, the remainder of
the forecast is unchanged which entertains cloud free skies.

High pressure continues to build into the forecast area from the
northwest. This will result in a light, but persistent northerly
wind...with speeds averaging 5 to 10 mph.  There may be a few
gusts in the 14-18 mph range, but overall, expect diminishing
winds as we head into the evening and overnight periods.

For the overnight, the wind is expected to decouple in the
valleys with ideal radiational cooling conditions under clear
skies. This may permit scattered frost, although with a very
dry airmass even this will be limited. Freeze watch for the
Shenandoah valley where temperatures will likely reach the
lower 30s. For the foothills and piedmont, the temperatures will
likely dip into the 32-37 degree range. Attm think residence
time near 32 degrees for the foothills/piedmont will be
restricted to a few hours just before daybreak, but nothing
more. As for the mountains, temperatures will again dip into the
20s, continuing to post-pone the growing season and delay
green- up.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 230 AM EDT Friday...

Surface high pressure centered along the Virginia coast, will weaken
some on Saturday, but still keep the area dry. An inverted surface
trough is expected to emerge west of the Appalachains and should only
develop a few fair weather cumulus clouds Saturday afternoon across
the mountains. Mostly sunny skies with a light east to southeast
flow will allow for highs in the upper 50s to mid 60s areawide,
coolest in the higher ridges.

A back-door front will stall across north-central Virginia Saturday
night. This front will bring more clouds than previously thought
into the area overnight. These clouds will help keep overnight
temperatures mild in the upper 30s to lower 40s. The back-door front
washes out on Sunday while clouds stick around through the day. If
these clouds remain thick and with a southeasterly flow,
temperatures Sunday maybe similar to Saturday (upper 50s to mid
60s).

A slow moving closed low is expected to track from Arkansas Sunday
morning to eastern Tennessee late Sunday night. Models have a strong
short wave out ahead of this low moving up the southern Appalachian
Mountains Sunday night. With high pressure to the north and the low
to the southwest, southeast flow will increase and transport of Gulf
and Atlantic moisture should reach the southern Blue Ridge and
adjacent foothills of NC into far southwest VA by dawn Monday.
Latest models are coming around toward a wet Monday, but the weekend
stays dry.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...

Not a lot of confidence in the models as they continue to shift back
and forth with track of upper and surface low across the Gulf Coast
States early next week, then offshore by Wednesday followed by
another front Wednesday-Wed night. Ensembles are leaning toward a
wetter solution similar but not as wet as the 12z GFS. The 0z ECM
appears driest early on. Will increase pops Mon-Tuesday but cap pops
in the likely range with best coverage over our southern CWA.

High pressure over the mid-Atlantic coast then offshore will provide
an easterly fetch and in-situ wedge which could hold temps down
quite a bit Monday, with 40s in the mountains of NC/far southern VA
but due to uncertainty on northern shield of rain will have temps a
little milder but still at or just under mex mos elsewhere.

Low tracks to the GA coast by Tuesday morning, then northeast off
the NC coast by Wednesday morning as northern stream wave allows
another front to cross Wednesday night.

So in essence most of the extended period will hold a threat of rain
with best chance Mon-Monday night into early Tuesday, possibly a
break Tue-Tue night but will not have sub-30 percent pops at this
time. Should be drier by later Thu-Thu night.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
As of 130 PM EDT Friday...

High confidence for VFR conditions through Sunday...high
pressure promoting clear skies and light winds.

Extended Aviation Discussion...

Clouds will begin to creep back into the area late Sunday in
advance of an approaching low in the Lower Mississippi River
Valley. However, cloud bases should remain VFR until deeper
moisture arrives Monday. SCT MVFR showers are possible in
southern Virginia and northern North Carolina Sunday night with
rain becoming more widespread across the Mid Atlantic region on
Monday. MVFR/IFR ceilings and visibilities are expected Monday
night and Tuesday due to widespread rain and an upslope very
moist southeast wind.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Freeze Watch from late tonight through Saturday morning for
     VAZ023-024.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...WP
AVIATION...AMS/KK
Hazardous weather outlook, Apr 20, 9:21 AM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
921 AM EDT Fri Apr 20 2018

NCZ019-020-211330-
Wilkes-Yadkin-
921 AM EDT Fri Apr 20 2018

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ023-024-211330-
Botetourt-Rockbridge-
921 AM EDT Fri Apr 20 2018

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-VAZ022-032>035-043>047-058-059-211330-
Surry-Stokes-Rockingham-Caswell-Roanoke-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
921 AM EDT Fri Apr 20 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Today and tonight.

Patchy frost or areas of frost are possible early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-211330-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
921 AM EDT Fri Apr 20 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:50 AM EDTFreeze WatchRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington11 hr

Nearby

Freeze Warnings in Virginia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.